Sticky feeling and powdery residue issues with serum formula.

MJLMJL
edited May 29 in Formulating
Hello there, 

I am trying to formulate a gentle and hydrating serum for sensitive and damaged skin barrier, and I’m having a few issues.

The first one is that my serum has a sticky feeling. I have read here that Panthenol can cause stickiness and is best used at 1% or lower to avoid this. However, my question is - based on the ingredients (which I will share below) - will reducing the Panthenol alone solve my problem, or are there any other culprits? 

The second issue is that I am getting a white, powdery residue upon application. Mainly when the product happens to end up on my eyebrows, but also if I put “too much” of the product on my face. I’ve tentatively eliminated the Niacinamide and Panthenol as suspects (based on a previous, simpler serum I made, which did not cause residue and didn’t include the NAG & Allantoin), so which of the additional ingredients might have caused this? Do I need to reduce percentages for anything?

Current Ingredients: 
Distilled Water - 85%
Niacinamide - 5%
dl-Panthenol - 2% 
N-Acetyl Glucosamine - 2.5% 
Allantoin - 0.5%
Hyaluronic Acid - 1%
Leucidal SF Complete (Preservative) - 4%

Thank you all so much for your time. 

Comments

  • Did you try to knock out Allantoin just in case, there are umpteen discussions on this forum on similar experiences with Allantoin. 
  • @Chemist77 Thank you for your reply! No, I haven’t taken out the Allantoin. This was my first batch with it in! I had read that it is very hard to dissolve beyond 0.5%, so I only put 0.5% and it dissolved, but perhaps it is causing the issues still. I will look more in the forum here for those discussions surrounding Allantoin. Thank you for mentioning this!
  • MJLMJL
    edited May 31
    In case anyone else comes here to read this, I should mention that all ingredients appear to be fully dissolved in the finished product; it is a totally clear gel. But after it dries on the face is when the white/powdery residue appears. It mainly appears when a larger amount of the product is applied. It also “cakes” on my eyebrows and comes off in flakes. 
  • It happens because you have too many ingredients that remain solid powders after water evaporates on the skin

    Niacinamide 5% = solid, melting point 129.5 C
    N-Acetyl Glucosamine 2.5% = solid, mp 211 C
    Allantoin 0.5% = solid, mp 230 C
    Hyaluronic acid = solid

    While Panthenol remains as a oily liquid, it's found in such a small amount 2%, that most of the water quickly evaporates leaving powders behind.

    So you'd need a slower drying cream, to allow more time for solids to be absorbed in the skin.

  • MJLMJL
    edited June 1
    Thank you for your comment, @Gunther. Gives me something to think long and hard about. May have to scrap formula or greatly reduce powders.

    I was trying so hard to avoid a cream; my skin just freaks out if I put oils, butters, fatty alcohols, silicones - just about anything - on it. So frustrating. 
  • edited June 4
    ".... I am getting a white, powdery residue upon application. Mainly when the product happens to end up on my eyebrows, but also if I put “too much” of the product on my face"
    I've had exactly the same problem too with one of my creams, especially if the layer of cream is too thick, or if I apply a second layer after the first one has absorbed. When you rub your face gently (later on), it's all powder.

    Edit: I see Gunther's advice. I think I also have too many solid powders in my formula.
    The cream that I'm referring too has a high oil content, so it's slower drying. The only difference that makes is that I don't have powder upon application, but later on (for example if I use it has night cream, I wake up with powder).
  • Besides the unpleasant powdery sensation
    it means the actives ain't getting absorbed.

    You'd better Google a study about succesful Niacinamide skin absorption, and replicate the formula they used, as closely as posible.

  • MJLMJL
    edited June 6
    @Doreen Thanks for adding to the discussion! :) Interesting to know someone else out there is having the same troubles. Aren’t powders so tricky!? Well, I’m glad this post might have helped point you to some useful advice (courtesy of Gunther)! 

    I’m thinking about splitting up the ingredients from my original recipe into two different formulas, with different purposes. Maybe the formulas will do better if there’s only a few powders per each. 
  • @Gunther Thanks for the additional comment and recommendation to check out studies on Niacinamide skin absorption. I’m very interested to read about this — off to Google! 

  • MJLMJL
    edited June 6
    @Doreen (Apologies for the separate comment), but I’m curious - which powders are you using in your formula?
  • edited June 6
    @MJL
    The skin actives in powder form were dipotassium glycyrrhizinate, allantoin, dl-panthenol, betaine (trimethylglycine), Tambourissa Trichophylla leaf extract. I used a lot of allantoin (1.5%), betaine can help solubilize higher % of allantoin (it also works with salicylic acid).

    As long as I use one, thin layer of cream, there's nothing wrong. But as soon as I use a thick layer or if I try to apply a second layer, it starts pilling a bit and gets powdery later on (not much, but still).

    About your serum: I have made something similar years ago. Also a hyaluronic acid thickened serum with lots of actives. I didn't have powdery problems then as far as I can recall (it was a bit sticky though, I suspected the PEG-40 back then).
    I also used a bit of PEG-40 hydrogenated castor oil to solubilize the ethereal orange peel oil that I used in it. There was also some ferulic acid, sodium lactate and tocopherol. Later on I questioned myself why I had used NAG and HA together. (NAG is a constituent of HA)
  • @Doreen Very interesting, thank you for sharing!

    I wonder if some formulas just don’t do well being layered? I know I’ve purchased many commercially produced creams that didn’t work when I tried to layer. From my experience it always seemed that the more moist or oily the product was, the less trouble I had with flaking, caking, or pilling. The more “lightweight” a formula was, or the more it was designed to absorb quickly and leave a “matte” finish, the less I was able to layer it successfully. And I think that kind-of ties into what Gunther was saying as well. But that’s just my layman’s observation. And of course I don’t know the other ingredients or the consistency of your product. It may very well be an oily and/or rich product, in which case - my hypothesizing is of no help! :P Haha.

    Anyway, I hope you find a solution to the piling/powder residue for your formula. Best of luck! 
  • @MJL
    You're welcome! :blush:
    You're totally right, many commercially products have the same problem, that's what I experienced too.

    Thanks, and I hope you will find a solution as well!
  • MJLMJL
    edited June 11
    @Gunther I’ve been thinking about this for a while and after reading your response again, I hope you don’t mind if I ask a few more questions? (You don’t have to answer if you don’t want to.)

    Could a primarily water based formula ever work with these powders - if the amount of powders was reduced (by both removing some from the formula altogether, and also reducing the percentages of remaining ones)? If so, how many would have to be knocked out for this to work?

    Or... is the fact that the water evaporates so quickly from the skin always going to be a problem regardless of how little powder there is?

    Also, you mentioned that the Panthenol remains on the skin as an oily liquid. If I increased the Panthenol, would this actually help with absorption of the other powders?
  • @MJL I make a serum with even more ingredients and there is no powdery feel. I think your main problem is Allantoin. Consider reducing to 0.3% and dissolve it in propanediol and heat it (60-70C?). Then add to your water phase and heat it to 50 C. Also, potentially reduce Hyaluronic to 0.5%. It will still be viscous enough for a serum. I assume that you are using high molecular weight. Niacinamide never causes any issues. I even used 10% without a powdery feel.
  • @MJL yes are you pre-mixing the powders with the humectant you chose eg propandiol or glycerine?
    Dr. Catherine Pratt
    (B.Sc with HONS I , Ph.D Analytical/Organic Chem and Microbiology), Cosmetic Chemistry IPCS)
Sign In or Register to comment.